Feature Archive

What Happened to My Sex Life?

Sex-Free Bliss?

WebMD Feature

June 2, 2000 -- My friend April, a 24-year-old graduate student from Pittsburgh, began taking the popular antidepressant Zoloft in February, and says the drug is fabulous. April's calmer and much less anxious -- although when she pauses to think about it, the 50-milligram blue tablet she takes every morning seems to be causing her all kinds of anxiety.

"My sex drive is still there and the arousal is the same. But when I have intercourse, it takes way longer for me to have an orgasm, or I don't have one at all. That never happened to me before," says tall, willowy April who, like others in this story, has been given a pseudonym.

April's drug-induced frigidity is causing her enough anxiety to consider taking an additional drug to relax her. "I'm afraid my partner will ask me to go off the Zoloft, but I feel too good on it. I'm starting to think I'm going to have to fake it, and I don't want to do that, but I don't really know what else to do."

April is not alone. The antidepressant she is taking is an SSRI (selective serotonin reuptake inhibitor) and, like other drugs in the same family (Prozac, Paxil, Luvox, Effexor, and Celexa), they clobber sex drive in up to 60% of those who take them. But SSRIs are so awesomely effective that, for most people who take them, the pleasures of sex take a back seat to a sense of calm and serenity that the drugs create.